Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Lincoln, IL

June 29, 2003Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 29, 2003, 4:32 PM CDT for Morgan County, Scott County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 4:32 PM CDT (21:32 UTC)
Expired
Jun 29, 2003, 5:30 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 292132
SVRILX
ILC137-171-292230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
432 PM CDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MEREDOSIA...OR ABOUT 13 MILES SOUTH OF
  BEARDSTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPIN
  JACKSONVILLE
  LITERBERRY
  ALEXANDER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3989 9057 3968 9055 3968 9001 3987 9001

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:15 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 2:15 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT SUN JUN 29 2003

SCATTERED RWS/TRWS CONTINUE TO DEVELOP ALONG SLOW MOVING BOUNDARY AS
OF 19Z. LATEST SWOMCD...MENTIONS POSSIBILITY OF ISOLATED SVR WITH
STORMS OVER EC IL EASTWARD INTO INDIANA THIS AFTERNOON AND EVENING.

MAIN FORECAST PROBLEM IS THE FRONTAL BOUNDARY AND WHERE IT WILL
GO/DO THE NEXT 48 HOURS. WENT WITH A BLEND OF THE MODELS AS BOTH
HAVE BOUNDARY LINGER OVER SRN HALF OF CWA THROUGH TUESDAY BEFORE IT
GETS PUSHED FAR ENOUGH SOUTH. WIND FIELD REMAINS WEAK AND ZONAL...SO
FRONT IS HAVING A TOUGH TIME MOVING SOUTH. KEPT LOW CHANCE POPS IN
SRN HALF OF CWA THROUGH TUESDAY...BEFORE ENDING IN THE SERN ZONES
TUESDAY NIGHT.

DRY AND WARMER WX TO AFFECT CENTRAL IL MIDWEEK BEFORE NEXT
SIGNIFICANT WX SYSTEM APPROACHES IL FOR THE HOLIDAY WEEKEND. MRF HAS
BEEN CONSISTENT IN STRENGTH OF SYSTEM...JUST KEEPS SLOWING DOWN
MOVEMENT A LITTLE EACH MODEL RUN. BEST CHANCE FOR PCPN WILL BE
FRIDAY THROUGH SUNDAY. ONLY FLY IN OINTMENT IS THE NEW T.S. BILL IN
THE GULF...COULD SLOW ADVANCEMENT OF SYSTEM MORE...BUT BRING IN MORE
MOISTURE FOR IT TO WORK WITH.

AS FOR TEMPS...WENT WITH A BLEND OF FWC/MAV/MET.

SENT ISC GRIDS EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Jun 29, 11:32 AM CDT, 5 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ALONG AND AHEAD OF
A WEAK COLD FRONT AS IT SLOWLY DROPS THROUGH CENTRAL ILLINOIS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. BY TONIGHT...THE FRONT IS
EXPECTED TO BE NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS POSSIBLE TONIGHT...ESPECIALLY ALONG AND
SOUTH OF I-72...AS AN UPPER AIR DISTURBANCE MOVES ALONG THE FRONT.
AGAIN...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY SHOULD REMAIN IN THE VICINITY OF CENTRAL AND
SOUTHEAST ILLINOIS ON MONDAY AND TUESDAY...BRINGING A CONTINUED RISK
OF THUNDERSTORMS TO THE REGION BOTH DAYS.

A STRONGER SYSTEM WILL APPROACH FROM THE NORTHWEST FOR FRIDAY AND
SATURDAY...BRINGING A RETURNED THREAT OF THUNDERSTORMS WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:26 PM CDTSevere Thunderstorm WarningILXKnox, Peoria64 min
Jun 28, 9:32 PM CDTTornado WarningILXPeoria58 min
Jun 29, 3:48 PM CDTSevere Thunderstorm WarningILXChampaign42 min
Jun 29, 4:34 PM CDTSevere Thunderstorm WarningILXChampaign, Edgar, Vermilion41 min
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningILXSangamon66 min
Jun 29, 6:07 PM CDTSevere Thunderstorm WarningILXMacon, Piatt53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.